Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2018, 3:32 PM CDT for Marshall County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2018, 3:32 PM CDT (20:32 UTC)
- Expired
- May 28, 2018, 4:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marshall County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:52 PM CDT | HAIL 1 | 1 Se Saint Anthony, IA | TRAINED SPOTTER REPORTED QUARTER SIZED HAIL AND SMALL BRANCHES DOWN BETWEEN SAINT ANTHONY AND CLEMONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579
WUUS53 KDMX 282032
SVRDMX
IAC127-282100-
/O.NEW.KDMX.SV.W.0064.180528T2032Z-180528T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
332 PM CDT MON MAY 28 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Marshall County in central Iowa...
* Until 400 PM CDT.
* At 332 PM CDT, a severe thunderstorm was located near State Center,
or 9 miles west of Marshalltown, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
State Center, Melbourne, Clemons and St. Anthony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 9299 4193 9298 4195 9323 4213 9323
TIME...MOT...LOC 2032Z 107DEG 8KT 4201 9308
HAIL...1.00IN
WIND...60MPH
$$
Martin3 follow-up statements
888
WWUS53 KDMX 282039
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
339 PM CDT MON MAY 28 2018
IAC127-282100-
/O.CON.KDMX.SV.W.0064.000000T0000Z-180528T2100Z/
Marshall IA-
339 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN MARSHALL COUNTY...
At 338 PM CDT, a severe thunderstorm was located near State Center,
or 9 miles west of Marshalltown, moving west at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
State Center, Melbourne, Clemons and St. Anthony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 9299 4193 9298 4195 9323 4213 9323
TIME...MOT...LOC 2038Z 107DEG 8KT 4201 9310
HAIL...1.50IN
WIND...60MPH
$$
Martin008
WWUS53 KDMX 282052
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
352 PM CDT MON MAY 28 2018
IAC127-282100-
/O.CON.KDMX.SV.W.0064.000000T0000Z-180528T2100Z/
Marshall IA-
352 PM CDT MON MAY 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WEST CENTRAL MARSHALL COUNTY...
At 351 PM CDT, a severe thunderstorm was located near State Center,
or 12 miles west of Marshalltown, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clemons and St. Anthony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 9299 4201 9302 4204 9323 4213 9323
TIME...MOT...LOC 2051Z 125DEG 10KT 4206 9315
HAIL...1.00IN
WIND...60MPH
$$
Martin886
WWUS53 KDMX 282057
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
357 PM CDT MON MAY 28 2018
IAC127-282107-
/O.EXP.KDMX.SV.W.0064.000000T0000Z-180528T2100Z/
Marshall IA-
357 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MARSHALL COUNTY
WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4207 9299 4201 9302 4204 9323 4213 9323
TIME...MOT...LOC 2057Z 107DEG 8KT 4206 9316
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:29 PM CDT, 3 minutes earlier.
Area forecast discussion, May 28, 3:29 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 329 PM CDT Mon May 28 2018 .SHORT TERM.../Tonight through Tuesday/ Issued at 329 PM CDT Mon May 28 2018 Scattered storms are ongoing currently, but similar to previous days will diminish quickly as sunset approaches and peak heating is lost. In the meantime, potential for numerous strong to severe storms will be severely limited by their inability to organize in the lackluster shear environment. Instead, isolated strong to severe storms may occur with primary hail/wind threats and will be short lived. Activity will primarily occur over the southwest half to two thirds of the state, with the best strong to severe threat over central and southern Iowa where MUCAPE values in excess of 3000 J/kg exist. While Tuesday will once again be a day well above normal, around 15 degrees above, it will trend cooler than this weekend as 850 mb temps fall back into the 17 to 19 deg C range versus the 20+ of late. Resulting highs will top out in the low 90s. Do not anticipate another round of heat headlines or weather statements with temperatures stepping in the right direction and apparent temperatures primarily in the low 90s. With the compounding affects of the early season heat, it will remain important to take necessary precautions tomorrow in any event. The larger 500 mb pattern will see disruptions as the upper level trough over the Rockies begins to move out and Alberto moves up into the western Ohio Valley. Forcing continues to look a bit disjointed as a result of the two competing systems and Iowa mostly in the middle. Regardless, more widespread shower/storm activity expected as first wave of forcing off the western trough moves into the area. Threat for severe remains low with sub-par wind profiles, but threat for an isolated strong to severe storm threat remains mostly over western areas, not dissimilar to today and the previous days. .LONG TERM.../Tuesday night through Monday/ Issued at 329 PM CDT Mon May 28 2018 From Tuesday night through Wednesday a fairly weak 500 mb trough will move over the Dakotas and Minnesota, with its southeastern periphery moving over Iowa and scooping former sub-tropical storm Alberto northward across Illinois and Indiana. With our forecast area lying between these two systems we can expect increasing cloud cover, holding temperatures in check a bit compared to the previous several days, while the broad forcing along the periphery of the northwestern trough and possibly the outermost fringes of influence from Alberto lead to more scattered thunderstorms at times. From late Wednesday night into Friday night another deep-layer ridge will build across the region, bringing a return of dry and warmer weather to end the work week. It does not appear the heat will be as pervasive as the current heat wave, with highs more in the lower 90s, but it is possible by Friday afternoon temperatures could rise more into the mid-90s bringing back some marginally hazardous effects. We will be watching this in the coming days. The late week warm-up will be short lived as a more longitudinally extensive trough finally pushes across the region next Saturday, bringing highs more in the low to mid 80s range next weekend. The passage of the trough will likely bring more showers and thunderstorms between late Friday night and early Sunday morning, but confidence in timing and extent is low. The overall synoptic pattern does not appear to support organized severe weather, and the odds of severe thunderstorms look relatively low. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1223 PM CDT Mon May 28 2018 VFR conditions will continue to prevail at most sites throughout the TAF period. An unlucky few, namely KDSM/KFOD and possibly KMCW, may see short periods of MVFR as isolated to scattered convection is again expected today. However confidence is low in storms actually affecting any of the sites and causing restrictions due to the scattered nature expected. VCTS and any restrictions will subside shortly after about 01z. Winds will predominantly turn southerly into the afternoon, and complicating matters is remnant outflow from morning convection/precipitation over SW Wisconsin. It has moved through parts of NE and NC Iowa and continues to produce easterly/southeasterly winds around 10-15 kts with gusts in excess of 20kts. Has and will continue to affect KMCW/KALO over the next couple hours. && .CLIMATE... Issued at 329 PM CDT Mon May 28 2018 The temperature has reached at least 97 degrees at the Des Moines International Airport so far today. This marks the third consecutive day of at least 96 degrees, with the daily record high temperature being broken on all three days. Previous to this year there were only three days of 96 degrees or higher ever recorded at Des Moines this early in the season, so that has now been doubled. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ059-060. && SHORT TERM...Curtis LONG TERM...Lee AVIATION...Curtis CLIMATE...Lee
Hazardous weather outlook, May 28, 2:18 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 218 PM CDT Mon May 28 2018 IAZ059-060-073-291100- Dallas-Polk-Warren- 218 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated thunderstorms are expected late this afternoon and evening. A strong storm or two is possible, producing small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return between Tuesday afternoon and Wednesday evening, then again around Saturday. At this time the threat of severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ004>007-015>017-023>028-033>039-044>050-057-058-061-062- 070>072-074-075-081>086-092>097-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass- Adair-Madison-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 218 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated thunderstorms are expected late this afternoon and evening. A few strong storms are possible, producing small hail and gusty winds. Unseasonably hot conditions continue today with heat index values around 95 to 100 through the evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return between Tuesday afternoon and Wednesday evening, then again around Saturday. At this time the threat of severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
In the hours before
Local storm report, May 28, 2:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
239 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TORNADO 2 SE PLOVER 42.85N 94.59W
05/28/2018 POCAHONTAS IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS A SMALL ROPE
LANDSPOUT TORNADO TOUCHED DOWN BRIEFLY IN A
FIELD ABOUT 4 MILES NORTHWEST OF ROLFE,
KICKING UP SOME DIRT.
&&Local storm report, May 28, 2:50 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL MAXWELL 41.89N 93.39W
05/28/2018 E1.00 INCH STORY IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS QUARTER SIZED HAIL
FALLING NOW ON THE SOUTH SIDE OF MAXWELL,
ALONG WITH STRONG WINDS. NO DAMAGE OBSERVED.
&&Local storm report, May 28, 3:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 1 S COLLINS 41.89N 93.31W
05/28/2018 E1.00 INCH STORY IA PUBLIC
REPORT OF QUARTER SIZED HAIL FALLING.
&&Special weather statement, May 28, 3:14 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Des Moines IA 314 PM CDT Mon May 28 2018 IAZ048-049-060>062-282115- Story-Marshall-Polk-Jasper-Poweshiek- Including the cities of Ames, Marshalltown, Des Moines, Newton, and Grinnell 314 PM CDT Mon May 28 2018 ...Scattered strong thunderstorms this afternoon... Scattered thunderstorms are producing small hail and gusty winds as they move across parts of east central Iowa this afternoon. A few storms are producing hail up to quarter sized, and an isolated gust to 60 mph may be possible along with frequent cloud to ground lightning. Anyone engaging in outdoor activities should stay alert for approaching storms and seek shelter as soon as appropriate. Lee
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:30 PM CDT | Special Weather Statement | DMX | Calhoun | 45 min |
| May 27, 8:01 PM CDT | Heat Advisory | DMX | Dallas, Polk, Warren | 24 hr |
| May 28, 2:50 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 40 min |
| May 28, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 25 min |
| May 28, 3:42 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 48 min |
| May 28, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Wright | 40 min |
| May 28, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 27 min |
| May 28, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 57 min |
| May 28, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.